Reconfiguring convex polygons

Oswin Aichholzer, Erik D. Demaine, Jeff Erickson, Ferran Hurtado, Mark Overmars, Michael Soss, Godfried T. Toussaint

Research output: Contribution to journalArticle

Abstract

We prove that there is a motion from any convex polygon to any convex polygon with the same counterclockwise sequence of edge lengths, that preserves the lengths of the edges, and keeps the polygon convex at all times. Furthermore, the motion is "direct" (avoiding any intermediate canonical configuration like a subdivided triangle) in the sense that each angle changes monotonically throughout the motion. In contrast, we show that it is impossible to achieve such a result with each vertex-to-vertex distance changing monotonically. We also demonstrate that there is a motion between any two such polygons using three-dimensional moves known as pivots, although the complexity of the motion cannot be bounded as a function of the number of vertices in the polygon.

Original languageEnglish (US)
Pages (from-to)85-95
Number of pages11
JournalComputational Geometry: Theory and Applications
Volume20
Issue number1-2
DOIs
StatePublished - Oct 2001

Keywords

  • Cauchy's rigidity theorem
  • Folding
  • Linkages

ASJC Scopus subject areas

  • Computer Science Applications
  • Geometry and Topology
  • Control and Optimization
  • Computational Theory and Mathematics
  • Computational Mathematics

Fingerprint Dive into the research topics of 'Reconfiguring convex polygons'. Together they form a unique fingerprint.

Cite this